Pennsylvania, 2001

Flash Flood and Damaging Winds in Pennsylvania, April 7 to 8, 2001

April 7 to 8, 2001 · NWS PBZ · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 2:44 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 7, 2:44 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EDT SAT APR 7 2001

WARM FRONTAL BNDRY DRAPPED ACROSS CWA N OF PIT TO NERNOH ATTM.
88DS SHOWING PRECIP HEADING TWD NRN SXNS CWA ALONG NRN EDGE OF BNDRY
WHILE SOME LGT -SHRA COULD OCCUR THIS MRNG ELSW...MRNG FOG TO BE
MENTIONED. WITH BNDRY ACROSS REGION ACTING AS A FOCUS MECHANISM
TODAY AND WARM UNSTABLE AMS ACROSS SRN SXNS  ANY SUBTLE SHRT/WV
AND SUNH COULD TRIGGER SOME PRECIP DURG AFTN/EVE.
TNGT WITH KEEP CHC POPS AGAIN...BUT AM CONCERNED ABOUT SRN SXNS
ALONG OHIO RVR BY EARLY SUN MRNG AS MDLS INDICATING STRONG LLVL JET
50KTS/GOOD LIFT AND SUBTLE SHRT/WV...ETA MORE AGRESSIVE OF THE MDLS AND
WITH PRECIP. FOR TIME BEING SUNDAY WILL GO 50POPS S AND 30 POPS N.
XCPT FOR NRN SXNS TEMPS SHLD REACH INTO 70S TODAY...RAISED A TAD
ABV GUID TNGT.

PIT   74  61  76  60 /  40  40  40  30
HLG   74  60  75  60 /  40  40  40  30
MGW   76  62  78  61 /  30  40  50  30
ZZV   76  62  79  61 /  30  40  50  30
PHD   73  60  75  60 /  40  40  40  30
FKL   69  55  69  56 /  40  40  30  30
DUJ   67  55  68  56 /  40  40  30  30
LBE   76  61  78  60 /  40  40  40  30
BTP   71  58  72  59 /  40  40  40  30
IDI   73  58  75  59 /  40  40  40  30
ODM   72  59  75  58 /  40  40  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 7, 3:50 AM EST, 55 minutes before
PAZ007-008-013>015-022-071130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT APR 7 2001

...EARLY MORNING THUNDERSTORMS...
THUNDERSTORMS WILL MOVE ACROSS THE REG&ION EARLY THIS MORNING.
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...
HEAVY DOWNPURS...AND DANGEROUS LIGHTNING.
ONE HALF INCH OF RAINFALL CAN OCCUR IN LESS THAN AN HOUR WITH SOME
OF THESE STORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
April 7, 4:45 AM EST to 6:30 AM EST
Where
Lawrence County, West Pittsburg
Reported by
LAW ENFORCEMENT
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Strong thunderstorms producing rainfall amounts of up to 1.5 inches in less than one hour produced minor residential and roadway flooding along McKee Run near West Pittsburg.

Thunderstorm Wind, Venango

When
April 8, 2:00 AM EST
Where
Venango County, Van
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -79.667

Thunderstorm winds downed a few large trees in the Van area.

Thunderstorm Wind, Washington

When
April 8, 2:10 AM EST
Where
Washington County, Mc Murray
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -80.083

Thunderstorm winds blew a chimney down from a house and also downed a few trees in the McMurray area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239962, 5239963, 5239964.